Bleeding on low-dose combination pill
5 April, 2009
I gave birth 13 months ago and was on the mini–pill since then. Now that I've started bleeding again, I am on a low-dose combination pill (Reclipsen) and am spotting/light bleeding towards the end of my period. I just started this pill this week (when I started bleeding). I am worried that I won't be able to go to the mikvah for a while and I am really scared that it could be a month (or more) before I can count seven days. I'm really upset at having to have to go through this just because I am not ready for another baby yet. My doctor felt that this was the best pill for me to take right now since I am still nursing the baby. I understand that the side effects are common for the first one to two months with this medication but does that mean I can't count seven clean days for two months? I am concerned that this is a very long time to be in a state of niddah. What advice if any, can you provide?
Mazal tov on the birth of your baby!
Staining of duration such as you describe happens to about forty percent of women taking a low-dose combination pill. Over half of the women who spot during the first month of pill use don't spot in the second month. In the meantime, there are steps that you can take to help assure that you get to the mikveh as soon as possible.
Staining does not necessarily invalidate the clean days. We recommend making an attempt at a hefsek taharah. The hefsek taharah need not be completely clear, so browns should be brought to a rav for evaluation. In this situation, the moch dachuk may be omitted and you may perform only one bedikah per day.
Any questionable bedikah cloths should be brought to a rav for evaluation. Stains on undergarments should also be evaluated. If the stain is light brown with no hint of red or if the stain is smaller in area than a gris (roughly, the area of an American dime or Israeli shekel), then it does not invalidate the clean days. Changing undergarments more frequently than usual may help keep stains larger than a gris from accumulating. If these measures are insufficient, please contact us or a local rabbi.
If the staining persists beyond the next month or so and cannot be managed with the above advice, you can contact your doctor about switching pills. While breastfeeding is best for infants and should be continued as long as desired by mother and baby, by thirteen months an infant is usually not entirely dependent on his mother's milk. As such, taking a slightly higher dose pill would not be out of the question. Use of combined oral contraceptives during breastfeeding is permitted by the American Academy of Pediatrics. The main concern is that higher dose may reduce the milk supply. However, at this age, even if the milk supply is temporarily decreased, your baby should still be able to get proper nourishment from solid food.
We hope the above helps. Please get back to us with any further questions.
This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases. All health and health-related information contained within Nishmat's Women's Health & Halacha Web site is intended to be general in nature and should not be used as a substitute for consulting with your health care professional. The advice is intended to offer a basis for individuals to discuss their medical condition with their health care provider but not individual advice. Although every effort is made to ensure that the material within Nishmat's Women's Health & Halacha Web site is accurate and timely, it is provided for the convenience of the Web site user but should not be considered official. Advice for actual medical practice should be obtained from a licensed health care professional.
For further questions or comments:
The Nishmat Women's Health and Halacha Site is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefited from the service, and wish to enable us to help others, click here to donate.
Users of Internet filtering services: This site discusses sensitive subjects that some services filter without visual indication. A page that appears 100% complete might actually be missing critical Jewish-law or medical information. To ensure that you view the pages accurately, ask the filtering service to whitelist all pages under yoatzot.org.